Wisconsin, 2012

Damaging Wind in Wisconsin, May 24, 2012

May 24, 2012 · NWS DLH · 1 event in 1 county or zone

A cold front moved slowly eastward into very warm unstable air over Wisconsin beginning the morning of May 24th. Thunderstorms, a few with locally damaging down bursts, developed as the front moved south of the Gogebic Range during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved slowly eastward into very warm unstable air over Wisconsin beginning the morning of May 24th. Thunderstorms, a few with locally damaging down bursts, developed as the front moved south of the Gogebic Range during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 24, 3:17 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 24, 3:17 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
417 PM CDT THU MAY 24 2012

.SHORT TERM...TWO MAJOR CONCERNS FOR THE SHORT TERM...FLOODING AND
SEVERE WEATHER.

AT 4 PM...NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE
THROUGH THE AREA. WE HAD SEEN SOME LOCALIZED FLOODING ACROSS THE
INTERSTATE 35 CORRIDOR UP TO DULUTH. IT LOOKS LIKE THE HEAVIEST
RAINFALL REPORT SO FAR WAS 4 INCHES NEAR HINCKLEY. COULD STILL SEE
SOME RISES THROUGH THE EVENING...AND WE HAVE ISSUED AN URBAN AND
SMALL STREAM FLOOD ADVISORY THROUGH 9 PM. WE ALSO HAVE THE FLOOD
WATCH CONTINUING THROUGH 7 PM. OF OTHER CONCERN IS THE POTENTIAL
FOR SEVERE THUNDERSTORMS IN NORTHERN WISCONSIN. THE STORMS WERE
GENERALLY NOT SEVERE AS OF 4 PM...BUT AS THE STORMS MOVE INTO THE
EASTERN COUNTIES...WE MAY SEE AN INCREASE IN SEVERE ACTIVITY YET
THIS EVENING. TEMPERATURES IN KPBH WERE IN THE MID 80S...WITH WIND
GUSTS INTO THE 45 MPH RANGE MIXING DOWN DUE TO PARTIAL SUNSHINE.
WILL ALSO CONTINUE THE WIND ADVISORY IN THE EASTERN TWO ZONES
THROUGH 6 PM.

AGAIN FOR TONIGHT...THE NEXT SEVERAL HOURS WILL BE MOST
DICEY...MONITORING THE SEVERE THREAT IN NORTHERN WISCONSIN AND THE
FLOODING POTENTIAL ELSEWHERE.

THE SHOWERS AND THUNDERSTORMS WILL PULL OFF TO THE NORTH AND EAST
OVERNIGHT...WITH JUST SOME LINGERING SHOWERS ACROSS THE NORTH ON
FRIDAY.

RETURN FLOW ALREADY BEGINS BY FRIDAY NIGHT...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS SOUTHERN MINNESOTA AND WISCONSIN
NORTH OF A WARM FRONT NEAR THE IOWA BORDER.

.LONG TERM...[SATURDAY - WEDNESDAY]

THIS WEEKEND IS LOOKING WET AS LOW PRESSURE MOVES INTO THE NORTHERN
PLAINS AND A WARM FRONT LIFTS INTO THE UPPER MIDWEST. THE NORTHLAND
WILL LIKELY GET RAIN SHOWERS SATURDAY NIGHT...MAYBE SOME THUNDER
ACROSS THE SOUTHERN FA. SUNDAY AND SUNDAY NIGHT LOOK MUCH MORE
ACTIVE...WITH POTENTIAL SEVERE WEATHER...AS A WARM FRONT LIFTS INTO
THE NORTHLAND. THERE SHOULD THEN BE A COOLING TREND MONDAY AND
TUESDAY ALONG WITH POTENTIAL LIGHT RAIN SHOWERS AS COOL WESTERLY
FLOW DEVELOPS IN THE WAKE OF A PASSING LOW PRESSURE SYSTEM. THE
MODELS LOSE AGREEMENT FOR WEDNESDAY...BUT HIGH PRESSURE MAY PROVIDE
DRY WEATHER FOR THE NORTHLAND.

&&

.AVIATION...18Z TAFS

MAIN CONCERN TODAY IS THUNDERSTORMS THAT WILL DEVELOP ACROSS
NORTHWESTERN WISCONSIN...AND POSSIBLY INTO NORTHEASTERN
MINNESOTA...THIS AFTERNOON AND INTO EARLY THIS EVENING AS A FRONT
MOVES THROUGH THE REGION. SOME OF THE STORMS COULD BE STRONG TO
SEVERE ACROSS NORTHWESTERN WISCONSIN...SO IT IS POSSIBLE THAT
KHYR COULD BE AFFECTED. KDLH COULD SEE A STRONG STORM OR TWO...BUT
SEVERE STORMS SHOULD REMAIN EAST OF KDLH. EXPECT RAIN SHOWERS AND
STORMS ACROSS THE NORTHLAND TO RESULT IN PERIODIC MVFR VSBYS AND
CIGS THROUGH THIS AFTERNOON. CIGS WILL LIKELY LOWER TONIGHT TO
MVFR/IFR BEFORE CLEARING UP BY FRIDAY MORNING. GUSTY NORTHWESTERLY
AND THEN WESTERLY WINDS WILL DEVELOP TONIGHT AND TOMORROW MORNING.

&&

.HYDROLOGY...

&&

.POINT TEMPS/POPS...
DLH  48  64  44  53 /  70  10  20  60
INL  44  57  37  61 /  70  20  10  30
BRD  47  65  46  61 /  40  10  30  60
HYR  49  70  47  66 /  80  10  30  60
ASX  50  67  45  55 /  90  10  20  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MNZ011-012-019>021-
     026-034>038.

WI...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR WIZ004-009.

LS...SMALL CRAFT ADVISORY FROM 1 AM TO 10 AM CDT FRIDAY FOR LSZ121-
     141-142-146>148.

     SMALL CRAFT ADVISORY FROM 1 AM TO 4 PM CDT FRIDAY FOR LSZ140.

&&

SHORT TERM...DAP
LONG TERM....GROCHOCINSKI
AVIATION...GROCHOCINSKI
Hazardous weather outlook, May 24, 3:35 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
435 PM CDT THU MAY 24 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
435 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

...MODERATE RISK OF SEVERE STORMS OVER PORTIONS OF NORTHWESTERN
WISCONSIN...

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS ARE POSSIBLE INTO THE EVENING...ESPECIALLY ACROSS
BAYFIELD...ASHLAND...IRON...SAWYER AND PRICE COUNTIES. DAMAGING
WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE. SEE THE LATEST
SEVERE WEATHER PRODUCTS ISSUED BY THE STORM PREDICTION CENTER AND
THE DULUTH OFFICE FOR DETAILED INFORMATION.

IN ADDITION...THERE IS A CONTINUED THREAT OF FLOODING...ESPECIALLY
OVER EAST CENTRAL AND NORTHEASTERN MINNESOTA. THE THREAT SHOULD
GRADUALLY SUBSIDE OVERNIGHT...ASIDE FROM SOME RIVERS WHICH COULD
SEE RISES INTO THE WEEKEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. SOME OF
THE STORMS COULD BE SEVERE SATURDAY NIGHT THROUGH SUNDAY EVENING
OVER THE NORTHLAND.

RIVER LEVELS ARE EXPECTED TO RISE OVER MUCH OF THE NORTHLAND
FRIDAY INTO THE WEEKEND. THE MISSISSIPPI RIVER NEAR AITKIN IS
FORECAST TO RISE ABOVE FLOOD STAGE THIS WEEKEND...SO STAY TUNED TO
LATER FORECASTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

LSZ121-140>148-251030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
435 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR PORTIONS OF WESTERN
LAKE SUPERIOR STARTING AROUND MIDNIGHT TONIGHT. SEE THE LATEST
MARINE PRODUCTS FOR MORE INFORMATION.

SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AS
WELL...ESPECIALLY FROM PORT WING TO SAXON HARBOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY WILL CONTINUE THROUGH THE MORNING FOR
PORTIONS OF WESTERN LAKE SUPERIOR. SEE THE LATEST MARINE PRODUCTS
FOR DETAILED INFORMATION.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY THROUGH SUNDAY
EVENING. THE STORMS SATURDAY NIGHT INTO SUNDAY EVENING COULD BE
SEVERE.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 24, 3:48 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
448 PM CDT THU MAY 24 2012

WIZ001>004-007-008-242230-
ASHLAND-BAYFIELD-DOUGLAS-IRON-SAWYER-WASHBURN-
448 PM CDT THU MAY 24 2012

...HEAVY RAIN MOVING ACROSS PARTS OF NORTHWEST WISCONSIN...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS SAWYER...BAYFIELD AND ASHLAND
COUNTIES...MOVING NORTHEAST AT 70 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  UPSON...              MOQUAH...             IRON RIVER...
  INO...                GURNEY...             ASHLAND...
  WASHBURN...           SAXON...              ODANAH...
  KIMBALL...            CEDAR...              BARKSDALE...
  MADELINE ISLAND...    LA POINTE...          CORNUCOPIA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4684 9133 4705 9070 4709 9074 4702 9060
      4708 9057 4700 9053 4697 9061 4689 9043
      4690 9064 4686 9070 4684 9072 4686 9056
      4684 9056 4673 9076 4652 9028 4563 9093
      4563 9202

HLUCHAN
Local storm report, May 24, 3:55 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
455 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HEAVY RAIN       SHELL LAKE              45.74N 91.90W
05/24/2012  M3.50 INCH       WASHBURN           WI   TRAINED SPOTTER

            STORM TOTAL THUS FAR

&&

KK
Local storm report, May 24, 3:56 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
456 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HEAVY RAIN       4 N GRANTSBURG          45.84N 92.68W
05/24/2012  M3.60 INCH       BURNETT            WI   TRAINED SPOTTER

            SINCE 9 PM LAST NIGHT

&&

KK
Special weather statement, May 24, 4:00 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
500 PM CDT THU MAY 24 2012

WIZ003-004-008-009-242245-
ASHLAND-IRON-PRICE-SAWYER-
500 PM CDT THU MAY 24 2012

...STRONG LINE OF THUNDERSTORMS SET TO MOVE INTO SOUTHEASTERN SAWYER
AND PRICE COUNTIES...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF EXELAND TO 40 MILES SOUTHWEST OF KENNAN...MOVING NORTHEAST AT 60
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  WINTER AND OJIBWA BY 510 PM...
  LORETTA BY 520 PM...
  KENNAN BY 535 PM...
  GLIDDEN AND OGEMA BY 540 PM...
  FIFIELD AND PHILLIPS BY 545 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4563 9070 4563 9135 4564 9135 4620 9058
      4612 8992 4598 8992 4597 9003 4537 9005
      4537 9067

TENTINGER
Local storm report, May 24, 4:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
530 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HEAVY RAIN       SCANLON                 46.71N 92.43W
05/24/2012  M3.46 INCH       CARLTON            MN   MESONET

            WLSSD SITE. TWO DAY TOTAL AS OF 500 PM. STILL RAINING.

0512 PM     HEAVY RAIN       DULUTH                  46.78N 92.12W
05/24/2012  M2.99 INCH       ST. LOUIS          MN   MESONET

            WLSSD PLANT IN WEST DULUTH. TWO DAY TOTAL. STILL RAINING.

0512 PM     HEAVY RAIN       WRENSHALL               46.62N 92.38W
05/24/2012  M2.68 INCH       CARLTON            MN   MESONET

            WLSSD SITE. TWO DAY TOTAL. STILL RAINING.

0512 PM     HEAVY RAIN       3 NW SANDSTONE          46.16N 92.91W
05/24/2012  M3.00 INCH       PINE               MN   TRAINED SPOTTER

            MEASURED BETWEEN SANDSTONE AND FINLAYSON.

&&

GRANING
Local storm report, May 24, 4:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HEAVY RAIN       TRADE LAKE              45.69N 92.59W
05/24/2012  M3.00 INCH       BURNETT            WI   TRAINED SPOTTER

            TWO DAY TOTAL.

&&

GRANING

The radar

The La Crosse radar (KARX), 202 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Price

When
May 24, 4:45 PM CST
Where
Price County, 2.52 mi WSW of Prentice
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.540, -90.350

The wind blew down two 10-inch diameter trees across Highway 8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381117.